1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded education professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Teaching and Citalopram

Discussion in 'Health and wellbeing' started by tightrope_to_the_sun, Feb 16, 2018.

  1. tightrope_to_the_sun

    tightrope_to_the_sun New commenter

    Hi everybody,

    I've suffered in silence with anxiety for a long time, however, it got so bad a few weeks ago I became very physically sick from it (severe fight or flight so constant upset stomach/vomiting which made work impossible) and I knew I had to do something about it.

    The wait for CBT is very long so the DR has prescribed me citalopram to help me cope in the meantime. I chose to start taking it this week for the half term but its making me feel worse and actually made my belly worse although the DR did warn me this may happen initially.

    I can't see the light at the end of the tunnel and feel like I will constantly feel like this.

    Does anybody have any experience with citralopram? How long till you started feeling better? Did it interfere with your teaching? Did your side effects (if any) go away?

    Thanks in advance
     
  2. friedgreentomatoes

    friedgreentomatoes Star commenter

    I have no specific experience with citalopram, but I did take a similar SSRI for some years. It was two to three weeks before I started to feel better. It didn't interfere with my teaching at all (the opposite in fact). I did have some side effects, but they went away completely after a couple of weeks.

    I know everyone's experience of SSRI's is different, and what works for one won't necessarily work for another, but for me, the medication was a major factor in my recovery - it gave me the headspace to do the work needed to get better.

    I hope you start to feel better soon.
     
  3. mansonlovescats

    mansonlovescats New commenter

    I took citalopram several years ago, and the first two weeks made me feel so unwell - but it did lift and the benefits for my mental health (depression and OCD) were excellent.
     
  4. lrw22

    lrw22 Established commenter

    I have taken them before. They made me feel really nauseous for the first couple of weeks but in the long run helped a great deal. There are some really good online CBT programmes that might help whilst you wait for an appointment.
     
  5. Emilyclarechapman

    Emilyclarechapman New commenter

    I was on citralopram when teaching in 2015. I had a month off work (doctor signed me off) while I got used to it.
    They will sign you off if you ask. I felt nuts the first two weeks, like I wanted to jump in front of a car.
    Then by the end of week three I felt so much calmer and returned to work end of week five much calmer and with a lot of fight.
    It worked wonders. I only stayed on it 4 months as I also did a wellbeing course, took up yoga and mindfulness and basically adjusted my thinking.
    I still get bouts of anxiety but I would say use it, ask for time off while you adjust and then once you feel safe and calm ween yourself off it with a focus on something that has a calming effect.
     
  6. sunshineneeded

    sunshineneeded Star commenter

    OH has been taking citalopram for 18 months following massive stress and anxiety after a serious illness. He had no nausea or side effects when he started taking them and began to feel better with two weeks. They've worked wonders and he has had no problems related to the drug at work (not teaching). He enquired about coming off them six months ago, but GP thought it was too soon. He's going to ask again at his next check up in March. Think you have to wean yourself off them gradually rather than 'cold turkey'.
    He also found CBT extremely helpful, so good luck with that when you eventually get it.
     
  7. Piscean1

    Piscean1 Senior commenter

    I've been on Citalopram for about 4 months. I felt awful initially and had to take time off due to side effects. After a few weeks, it had calmed down and now, I wouldn't be without it. It definitely stabilises me enough to be able to cope with things.
     
  8. Toomuchtooyoung

    Toomuchtooyoung Occasional commenter

    I took Citalopram a while ago and found the initial side effects pretty horrific
    I wasn’t teaching at the time, and can’t imagine that I would have been able to. I read a blog written some time ago but it mirrored how I felt and gave me hope. Unfortunately it wasn’t great for me in the long run but lots of people report it works for them.
    Here’s the link
    https://gariwellingham.co.uk/2012/11/23/my-experience-of-citalopram-ssri/
     
  9. tsarina

    tsarina Occasional commenter

    My doctor prescribed it when things got really bad. I started on 10mg for a week which is a non clinical dose (not enough to have an effect) then went up to 20mg and tried it for about a month. However it seemed to make me more anxious and fuzzy headed and after reading about some of the long term effects I decided to come off it very gradually. Coming off too quickly is what makes people feel worse.

    It is absorbed very quickly and stays in your body for a while (takes 36 hours to halve). So i reduced the dose by 5mg every 5 days. (I used a pill cutter to make the tiny dose corrections) Being a bit of a geek and trying to control everything I calculated the dosage and blood concentrations. As you can see, every time you take a pill the blood concentration goes up and, because it stays in the blood longer than 24 hours, you get larger concentrations than you realise. Gradually reducing the dose allows the blood concentration to fall slowly.

    upload_2018-2-18_22-35-51.png
     
    Last edited: Feb 18, 2018
  10. tightrope_to_the_sun

    tightrope_to_the_sun New commenter

    Thanks for all the replies everybody. It is great to hear that most of you found they helped you. I just need to stick it out for a few more weeks and hopefully will feel the benefits. I've been caught in a never ending circle of physical symptoms of anxiety causing me more anxiety causing me more physical symptoms (dodgy belly and getting sick). Hopefully this will break the cycle.

    I missed so much time off school last half term that I don't feel I can take anymore time off- wish I started the tablets back then. Making lots of silly mistakes at school at the moment (nothing serious that would effect the children- just admin stuff which I'm sure is annoying other members of staff).

    Thanks for the link Toomuchtooyoung, it was a helpful read.

    tsarina, I have started on 10mg which will be reviewed after a month. I wasn't aware it wouldn't have an effect at that dosage. Hopefully I'll get some sort of placebo effect before the dosage goes up!
     
  11. tsarina

    tsarina Occasional commenter

    hi @tightrope_to_the_sun
    10mg will probably have some sort of effect on the body, just maybe not enough to counteract the symptoms for which it is taken. My doctor explained that it was below therapeutic levels but that it would allow me to see if i was going to experience any of the side effects. It also allows your body to become accustomed to it so you can move on to a higher dose. Personally i think any dosage is going to have some sort of effect but i think the scientific research and lab trials for the drug was based on a therapeutic dose of 20mg.
     
  12. ATfan

    ATfan Star commenter

    Hi! I took this back in 2011 for WRS related Depression and Anxiety. I was absolutely fine with it once I got used to it. When I first took it, I felt like I'd just eaten a big meal but that feeling passed after 2 weeks. I was also a bit tired and used to yawn when it kicked in after getting anxious over something (e.g. thinking about work) but it did the job. In fact, i didn't realise how bad I'd got until about 4 weeks after taking it when I realised that I actually felt happy over simple pleasures again. I was on 20mg (the standard dose, as tsarina said-40mg is the max as too high a dose. e.g. 60+ can lead to heart arrhythmia). I came off it in 2012 and am absolutely fine now. Left the poxy college causing the problems and am now working in a much better one. I still get stressed at times but nothing like I was at the time. I hope that you're finding the citalopram helpful.
     
    Lara mfl 05 likes this.
  13. Bonnie23

    Bonnie23 Occasional commenter

    I'm currently on citalopram. The first few weeks were AWFUL when I started taking it. I was constantly exhausted, nightmares, thirsty, hungry but felt sick.

    I started taking my tablets before I went to bed to help sleep through most of the side effects. It took around a month to fully get rid of the side effects. It does get better I promise.

    Well done for getting help, it's a massive step. x
     
    ATfan and Lara mfl 05 like this.

Share This Page